Alert archive / Nebraska / Flash Flood Warnings in 2024

Flash Flood Warning 3, NWS North Platte, NE

June 7, 2024Custer County, Nebraska

NWS North Platte, NE issued this flash flood warning at Jun 7, 2024, 5:21 PM CDT for Custer County, Nebraska. It was in force for 111 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2024, 5:21 PM CDT (22:21 UTC)
Expired
Jun 7, 2024, 7:12 PM CDT
In force
111 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

County Custer County, NE

The radar

The North Platte radar (KLNX), 69 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 7:05 PM CDTFLASH FLOODAnselmo, NEReports of substantial flooding in Anselmo.
Jun 7, 7:05 PM CDTFLASH FLOODAnselmo, NEReports of substantial flooding in Anselmo.
Jun 7, 7:05 PM CDTFLASH FLOODAnselmo, NEReports of substantial flooding in Anselmo.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 104 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-389 J/kg
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WGUS53 KLBF 072221
FFWLBF
NEC041-080130-
/O.NEW.KLBF.FF.W.0003.240607T2221Z-240608T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
521 PM CDT Fri Jun 7 2024

The National Weather Service in North Platte has issued a

* Flash Flood Warning for...
  Northwestern Custer County in central Nebraska...

* Until 830 PM CDT.

* At 521 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 3 inches of rain have 
  fallen. The expected rainfall rate is 2 inches in 1 hour. 
  Additional rainfall amounts up to 2 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Anselmo, Victoria Springs State Recreation Area, Lillian and Gates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4163 9956 4151 9961 4169 10024 4173 10024
      4174 9990

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2 INCHES IN 1 HOUR

$$

CDC
1 follow-up statement
634 
WGUS73 KLBF 080012
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
712 PM CDT Fri Jun 7 2024

NEC041-080022-
/O.CAN.KLBF.FF.W.0003.000000T0000Z-240608T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Custer NE-
712 PM CDT Fri Jun 7 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN CUSTER COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 4163 9956 4151 9961 4169 10024 4173 10024
      4174 9990

$$

CDC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 2:10 PM CDT, 3 hours 11 minutes earlier. Its key messages:

  • There is an enhanced risk (level 3 of 5) for severe thunderstorms mainly through mid evening across portions of north central into central Nebraska. Large hail and damaging winds are expected with an isolated tornado or two possible.
  • Cooler highs in the upper 60s to 70s Saturday through Monday, with chances for showers and a few thunderstorms. The greatest threat is over the western half of the forecast area.
  • Drier weather with much warmer temperatures developing Tuesday into Wednesday and persisting through Friday.
Area forecast discussion, Jun 7, 2:10 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
210 PM CDT Fri Jun 7 2024

.KEY MESSAGES...

- There is an enhanced risk (level 3 of 5) for severe thunderstorms
mainly through mid evening across portions of north central into
central Nebraska. Large hail and damaging winds are expected with an
isolated tornado or two possible.

- Cooler highs in the upper 60s to 70s Saturday through Monday, with
chances for showers and a few thunderstorms. The greatest threat is
over the western half of the forecast area.

- Drier weather with much warmer temperatures developing Tuesday
  into Wednesday and persisting through Friday.

&&

.SYNOPSIS...
Issued at 210 PM CDT Fri Jun 7 2024

H5 analysis this morning had an upper level high over western
Texas/southeastern New Mexico. An elongated area of low pressure
extended from central Saskatchewan east southeast into
southeastern Ontario. For the northern half of the CONUS, from
the pacific NW into the Dakotas, broad east to west flow was
noted. Within this flow, a shortwave was noted over southwestern
Wyoming this morning with a second shortwave noted over
northern portions of the central valley of California. Other
disturbances were noted on the southern periphery of the
Saskatchewan low and extended from southeastern British Columbia
into southern portions of Saskatchewan. At the surface this
afternoon, a warm front extended from just north of Thedford,
ease southeast to just south of Ord Nebraska. Skies were partly
to mostly cloudy across the area and 2 pm CDT temperatures
ranged from 73 at Valentine, to 93 at Ogallala.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 210 PM CDT Fri Jun 7 2024

Severe potential this
evening will be the main forecast concern in the short term period.
Thunderstorm initiation is expected to take place around 20z this
afternoon. As for location of initiation, looking at the latest NAM
Nest, 13z HRRR and 12z WRF-ARW storm initiation ranges from Keya
Paha County (NAM Nest), to Brown and Rock counties (HRRR and WRF).
The model solns this morning lift the warm front up to as far north
as the SD/NE border by mid afternoon. This may be over done given
the ongoing convection over northern Nebraska and will need to be
ascertained near forecast issuance time. Believe initiation will take
place along this frontal boundary and this lies the highest
potential for tornadoes. As we progress into the latter afternoon
and early evening hours, super cell thunderstorms will track to the
southeast, eventually exiting the area by mid evening. Support for
supercell thunderstorms lie with deep layer shear on the order of 40
to 55 KTS this afternoon early evening. Low level moisture has
streamed into southwestern and western Nebraska this afternoon and
coupled with readings in the 80s/Lower 90s, has led to SB capes >
3000J/KG, which will be ample enough to overcome the 40+ kts of
shear. Very steep mid level lapse rates and 25+KTS of shear are
noted generally east of a Valentine to North Platte line which would
favor very large hail as the storms migrate southeast away from the
warm front. Eventually based on forecast DCAPE, supercells will
congeal into a line/bowing segment. By that point, the convection
should be exiting the area around the 01-02z time frame. Additional
convection may develop over the Cheyenne Ridge late this afternoon,
early evening. This activity may eventually make it into the
southwestern forecast area later this evening. ATTM, this activity
is not expected to be severe. Regardless, will introduce some low
pops in the SW to account for this threat overnight. Overnight,
surface high pressure will build into South Dakota forcing a pseudo-
backdoor cold front through the forecast area. By Saturday, this
feature will be oriented along the front ranges of southeastern
Wyoming/Colorado, south into the Oklahoma Panhandle and east along
the OK/KS border. Low level easterlies, anticipated cloud cover and
h85 temps in the lower teens are noted across the area on Saturday
and highs will struggle to get out of the lower 70s. There will be a
continued threat for precipitation Saturday, as showers and
thunderstorms develop off to the west and gradually lift east into
western portions of the forecast area. As for the severe threat, it
appears to be well off to the west and south of the forecast area
INVOF the backdoor cold front.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 210 PM CDT Fri Jun 7 2024

Surface high pressure will remain anchored over the Missouri
Valley Sunday into Monday. This will lead to a continuation of
easterly/southeasterly winds with a frontal boundary anchored
off to the west of the forecast area. Precipitation chances will
remain highest in the western forecast area as convection
drifts east off the higher terrain of eastern Wyoming/NE
Colorado. Highs Sunday and Monday will struggle to get out of
the lower 70s both days which is 10 to 15 degrees below normal
for this time of year. A second cold front will push through the
area Monday night into early Tuesday with a decent threat for
showers and thunderstorms. This will be followed by a general
warming trend for Wednesday through Friday with a more limited
threat for precipitation.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1243 PM CDT Fri Jun 7 2024

The main aviation concern will be thunderstorm development this
afternoon across north central Nebraska lasting into the evening.
Northern Nebraska will see storm development by early afternoon with
storms moving southeast across north central Nebraska through the
afternoon and early evening. While both sites have the potential to
see thunderstorms, the majority of the storms will remain just to
the east of KLBF. KVTN could see a few hours of thunderstorms before
they move off to the southeast. Drier conditions return through
Saturday morning. The only other concern will be some light fog due
to increased moisture from recent rainfall at KVTN early Saturday
morning. Visibility restrictions should only drop to near 6 miles
keeping impacts minimal.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Kulik
Hazardous weather outlook, Jun 7, 2:15 PM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
215 PM CDT Fri Jun 7 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-081915-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
215 PM CDT Fri Jun 7 2024 /115 PM MDT Fri Jun 7 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Severe thunderstorms are likely through mid evening, generally east
of a line from Valentine, to Mullen, to North Platte. Large hail,
possibly up to baseball size, strong winds and an isolated tornado
are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few thunderstorms are possible through the weekend into early next
week. The severe thunderstorm risk is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, generally along and north of a line
from Thedford to Broken Bow. .

In the hours before

Local storm report, Jun 7, 4:32 PM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
432 PM CDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     Hail             7 SW Rose               42.10N 99.63W
06/07/2024  E1.75 Inch       Rock               NE   Public

            Time estimated from radar. Hail was stopping
            around 430 PM CDT.

&&

CR
Local storm report, Jun 7, 4:40 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
440 PM CDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     Hail             Wauneta                 40.42N 101.37W
06/07/2024  M1.75 Inch       Chase              NE   Emergency Mngr

&&
Local storm report, Jun 7, 4:56 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
456 PM CDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     Hail             2 WSW Anselmo           41.61N 99.90W
06/07/2024  M1.75 Inch       Custer             NE   Public

&&
Local storm report, Jun 7, 5:01 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
501 PM CDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     Hail             8 NE Taylor             41.85N 99.26W
06/07/2024  M1.25 Inch       Loup               NE   Public

&&

CR
Local storm report, Jun 7, 5:05 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
505 PM CDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Hail             Anselmo                 41.62N 99.86W
06/07/2024  E1.00 Inch       Custer             NE   Public

&&
Local storm report, Jun 7, 5:16 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
516 PM CDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     Hail             Burwell                 41.78N 99.13W
06/07/2024  E1.00 Inch       Garfield           NE   Trained Spotter

&&

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 1:52 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFHooker, Thomas38 min
Jun 7, 2:11 PM CDTSpecial Weather StatementLBFCherry34 min
Jun 7, 2:30 PM CDTSevere Thunderstorm WarningLBFHooker, Thomas45 min
Jun 7, 2:40 PM CDTSevere Thunderstorm WarningLBFCherry50 min
Jun 7, 3:14 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFBlaine, Logan, Thomas46 min
Jun 7, 3:19 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry41 min
Jun 7, 3:20 PM CDTSpecial Weather StatementLBFChase40 min
Jun 7, 3:42 PM CDTSevere Thunderstorm WarningLBFBrown48 min
Jun 7, 3:44 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFBlaine, Custer, Logan, Thomas46 min
Jun 7, 3:53 PM CDTSpecial Weather StatementLBFLogan52 min
Jun 7, 3:56 PM CDTSpecial Weather StatementLBFHayes49 min
Jun 7, 4:09 PM CDTSpecial Weather StatementLBFLoup51 min
Jun 7, 4:16 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFBlaine, Brown, Loup, Rock44 min
Jun 7, 4:16 PM CDTSevere Thunderstorm WarningLBFChase, Hayes44 min
Jun 7, 4:20 PM CDTSevere Thunderstorm WarningLBFBlaine, Logan, Thomas40 min
Jun 7, 4:31 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFBlaine, Custer44 min
Jun 7, 4:47 PM CDTSevere Thunderstorm WarningLBFGarfield, Loup43 min
Jun 7, 4:51 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Logan, Thomas39 min
Jun 7, 4:55 PM CDTAreal Flood AdvisoryLBFBlaine, Custer23 min
Jun 7, 5:21 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFCuster39 min
Jun 7, 5:24 PM CDTSevere Thunderstorm WarningLBFGarfield, Wheeler51 min
Jun 7, 5:42 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFCuster48 min
Jun 7, 6:16 PM CDTTornado WarningLBFCuster29 min
Jun 7, 6:20 PM CDTFlash Flood WarningLBFCuster5 hr
Jun 7, 6:48 PM CDTSpecial Weather StatementLBFCuster42 min

Nearby

Flash Flood Warnings in Nebraska, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.